Pennsylvania, 2012

Winter Weather in Pennsylvania, March 1, 2012

March 1, 2012 · NWS PHI · 2 events in 2 counties and zones

A protracted winter weather event on February 29th and March 1st dropped up to 3 inches of snow in the Poconos and was followed by around a quarter inch of ice. The worst conditions were on the Pocono Plateau as most valley locations had less than an inch of snow and less than one tenth of an inch of ice.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A protracted winter weather event on February 29th and March 1st dropped up to 3 inches of snow in the Poconos and was followed by around a quarter inch of ice. The worst conditions were on the Pocono Plateau as most valley locations had less than an inch of snow and less than one tenth of an inch of ice. Numerous traffic accidents were reported.

Snow began during the morning of February 29th and changed briefly to sleet during the early afternoon, The sleet changed to freezing rain over the higher terrain and mainly rain in the valleys during the early afternoon on February 29th. Intermittent periods of freezing rain persisted over the higher terrain through the night as warm air struggled to arrive. The freezing rain changed to rain early in the morning on March 1st only a couple of hours before the event ended.

Representative snowfall included 2.6 inches in Coolbaugh Township (Monroe County), 2.5 inches in Tobyhanna (Monroe County), 1.8 inches in Pocono Summit (Monroe County) and 0.2 inches in Jim Thorpe (Carbon County).

The wintry precipitation was caused by a low pressure system over the upper Mississippi Valley that weakened as it moved east during the day on February 29th. A high pressure system over Quebec Province Canada provided some initially cold and dry air. As the low pressure system moved east into the Great Lakes on the evening of February 29th, a series of secondary low pressure systems formed along the Pennsylvania and Maryland border and moved east. This slowed the advance of warmer air at the surface into the Poconos By 7 a.m. EST on March 1st, the secondary low pressure systems became equally as strong as the primary low pressure system which reached the eastern Great Lakes. As the secondary lows moved farther offshore later that morning, the precipitation ended in the Poconos.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 29, 10:06 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Feb 29, 10:06 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1006 PM EST WED FEB 29 2012

.SYNOPSIS...
LOW PRESSURE ON A STRONG WARM FRONT EAST OF ATLANTIC CITY WILL EDGE
SEAWARD OVERNIGHT AS THE WEAKENING PARENT LOW IN WISCONSIN FEEDS
ITS ENERGY INTO THE ATLANTIC LOW. THAT LOW TRAILS A COOL FRONT
BACK INTO SOUTHERN NEW JERSEY. THIS FRONT MAY RESULT IN A 30
DEGREE RANGE IN HIGH TEMPERATURES FROM NORTH TO SOUTH ACROSS THE
FORECAST AREA THURSDAY AFTERNOON. FOR FRIDAY, WEAK HIGH PRESSURE
WILL SPREAD INTO THE REGION. THE NEXT LOW PRESSURE SYSTEM
ORGANIZES OVER THE CENTRAL PLAINS AND PROGRESSES TO THE GREAT
LAKES AND SOUTHEASTERN CANADA FROM FRIDAY INTO SATURDAY. ITS
ASSOCIATED COLD FRONT SWINGS THROUGH THE MID ATLANTIC LATE
SATURDAY, FOLLOWED BY A SECONDARY FRONT POSSIBLY AFFECTING THE
REGION SUNDAY. FOR EARLY NEXT WEEK, HIGH PRESSURE BUILDS OVER THE
MID ATLANTIC.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
EVENING NEAR TERM GRIDS CONTINUE SLIGHTLY COLDER IN SUSSEX CTY NJ
AND WARMER IN S DE AND FAR S NJ NEAR THE PATH OF THE WARM FRONTAL
WAVE.

KEEPING THE ADVY/WARNING AS IS...PARTLY DUE TO LACK OF KNOWLEDGE
OF HOW EXTENSIVE THE ICING. VERNON PD TO THEIR KNOWLEDGE REPORTING
NO ICING AT 830 PM.

1/2 MI FOG IN THE FCST VCNTY KMPO AND KACY-KMIV REGIONS...THE
FORMER IN UPSLOPE WAA...THE LATTER NEAR THE QSTATIONARY FNT. MAY
NEED TO EXPAND 1/2SM FOG MUCH MORE IN EARLY MORNING FCST WITH
LIGHT WIND FIELD IN DE/MD/S NJ POSSIBLY TO PHL. RE-EVALUATING
LATER.

1/4 GLAZE ON POWER LINES IN POCONOS WHERE TOBYHANNA AT 540P...29F.

FROM THE 4PM DISCUSSION...
SO FAR, THE NAM HAS BEEN CLOSEST TO THE TRUTH OF THE MODELS
REGARDING THERMAL PROFILES, ALTHOUGH A NAM/ECMWF BLEND WOULD GET
ONE CLOSER STILL. WE NOTICE THAT TEMPERATURES ACROSS THE WARNING
AND ADVISORY AREAS WERE CONTINUING TO RISE, AND IN SOME CASES THEY
HAD REACHED THE MELTING MARK LATE THIS AFTERNOON. WE ARE BY NO
MEANS CERTAIN THAT THE TREND WILL CONTINUE AFTER DUSK, AND WITH
THE SURFACE HIGH STILL TO THE NORTHEAST AND SECONDARY LOW PRESSURE
EXPECTED TO DEVELOP TO THE SOUTH OF THE WARNING/ADVISORY AREA WE
ARE GOING TO FORECAST THE WORSE CASE SCENARIO AND KEEP FREEZING
RAIN/DRIZZLE GOING OVER THE SOUTHERN POCONOS AND THE HIGHEST
ELEVATIONS OF SUSSEX CO, NJ TONIGHT. IT IS POSSIBLE THAT A FEW
ISOLATED SPOTS A BIT FURTHER SOUTH WOULD SEE SOME FREEZING RAIN,
BUT WE ARE NOT EXPANDING THE WARNING OR ADVISORY. WE NOTE THAT WE
WERE IN A LULL REGARDING RAIN LATE THIS AFTERNOON, BUT ANOTHER
SHOT OF FRONTOGENESIS AND Q-VECTOR CONVERGENCE WITH THE SURFACE
LOW EXPECTED TO DEVELOP OVER OUR AREA IS ANTICIPATED (THERE WAS A
DEVELOPING BULGE IN THE ISOBARS LATE THIS AFTERNOON PUSHING INTO
THE DELMARVA). WHILE WE CONSIDER WINTER WEATHER IN THE NORTH, THE
MODELS SHOW MAINLY BUT NOT EXCLUSIVELY ELEVATED INSTABILITY SOUTH,
WHERE WE CONTINUE TO MENTION THE POSSIBILITY OF THUNDER. AT THIS
POINT, WE AREN'T ANTICIPATING ANY FLOODING. THERE IS A H925 JET
PROGGED FOR THE SOUTHEASTERN ZONES TONIGHT, AND THE NAM IS QUITE
ROBUST WITH THIS. SOUNDINGS SUGGEST IT STAYS ABOVE THE SURFACE,
BUT WERE THIS TO MATERIALIZE PER THE NAM AND THEN MIX DOWN, WE
WOULD SEE TROUBLE OUT OF ANY CONVECTION.

WE USED THE MET TEMPERATURES MORE THAN THE MAV TEMPERATURES FOR
MINS.

HYDRO... PLAYING CONSERVATIVE ATTM BUT AN INCH OF RAIN IN 2 HRS IS
A REASONABLE CHC FOR A FEW LOCATIONS IN SE PA/S 1/2 NJ...DE OR
MD BETWEEN 01Z-05Z.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
WE WENT WITH A SLOWER DEPARTURE OF THE SYSTEM, AND SO HAVE SLOWED
DOWN A BIT THE IMPROVING WEATHER CONDITIONS FROM SOUTHWEST TO
NORTHEAST ON THURSDAY. IF FREEZING RAIN OR DRIZZLE IS ONGOING
NORTHWEST AT DAYBREAK, WE THINK IT WILL GIVE UP THE COAST SHORTLY
THEREAFTER. TEMPERATURES LEANED TOWARD THE MET NORTH AND THE MAV
SOUTH.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
WEAK HIGH PRESSURE SPREADS INTO THE REGION THURSDAY NIGHT INTO
FRIDAY TO BEGIN THE LONG TERM, AND WE CONTINUE WITH A DRY FCST
THROUGH THIS PERIOD. MEANWHILE, MODEL GUIDANCE SHOWS LOW PRESSURE
ORGANIZING AND DEEPENING FRIDAY THROUGH SATURDAY AS IT TRACKS FROM
THE CENTRAL PLAINS TO THE GREAT LAKES AND SOUTHERN CANADA. THIS LOW
PRESSURE WILL BRING A COLD FRONT EASTWARD, WITH THIS FRONT
APPROACHING AND MOVING THROUGH OUR AREA SATURDAY AFTERNOON. WITH
SUFFICIENT WARM AIR AT THE SURFACE AND ALOFT, THIS SYSTEM WILL BE AN
ALL RAIN EVENT FOR THE FORECAST AREA, AND LIKELY POPS HAVE BEEN
MAINTAINED FOR SATURDAY AS THERE IS GOOD MODEL AGREEMENT WITH THE
TIMING OF THIS FRONT. THUNDER HAS ALSO BEEN ADDED TO OUR SOUTHERN
ZONES WITH THE APPROACH AND PASSAGE OF THIS COLD FRONT SATURDAY
AFTERNOON, AS MU CAPES AND LI VALUES IN THE GFS AND NAM INDICATE
INSTABILITY AND THE POTENTIAL FOR SOME CONVECTION. FROM THERE, THE
MODELS DIVERGE GOING INTO SUNDAY, AND CONFIDENCE GOES DOWN WITH
REGARDS TO THE EXTENT AND TIMING OF POSSIBLE PRECIP DURING SUNDAY.

THE GFS AND EURO SHOW SIMILARITIES WITH THE PASSAGE AND TIMING OF
THE SATURDAY AFTERNOON COLD FRONT AND EVEN SHOW THIS FRONT POSSIBLY
STALLING TO OUR SOUTH FOR A TIME SATURDAY NIGHT. THE GFS THEN SHOWS
A SECONDARY COLD FRONT AND POSSIBLE LOW PRESSURE NOT AFFECTING OUR
AREA UNTIL SUNDAY NIGHT INTO MONDAY. MEANWHILE, THE LOW PRESSURE
THAT THE EURO SIGNALS DEVELOPS WELL EAST AND OFFSHORE SUNDAY
AFTERNOON, WITH MINIMAL IMPACTS FOR THE FCST AREA. OTHER MODELS, THE
UKMET AND CMC, ALSO SHOW VARIATIONS WITH THE PASSAGE OF A SECONDARY
COLD FRONT SUNDAY AND POSSIBLE LOW PRESSURE. WITH CONFIDENCE LOW ON
THE DETAILS OF SUNDAY, MINIMAL CHANGES WERE MADE TO THE SUNDAY NIGHT
INTO MONDAY TIMEFRAME, WITH SLIGHT CHANCE TO LOW CHANCE POPS
MAINTAINED.

GOING INTO EARLY NEXT WEEK, THERE IS BETTER MODEL AGREEMENT WITH
REGARDS TO OVERALL SYNOPTIC FEATURES. A MID TO UPPER TROUGH IS
PROGGED TO MOVE OVER THE REGION MONDAY AFTERNOON INTO MONDAY NIGHT
AS SURFACE HIGH PRESSURE BEGINS TO SPREAD EASTWARD TOWARD THE MID
ATLANTIC. THIS AREA OF HIGH PRESSURE EXPANDS OVER THE EASTERN US,
AND DRY WEATHER IS EXPECTED FOR OUR AREA FROM MONDAY NIGHT THROUGH
WEDNESDAY.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

TONIGHT...IFR OR LIFR IN ST/FOG...PERIODS OF RAIN/DRIZZLE WITH A
SLIGHT CHC OF THUNDER .. ESPECIALLY KPHL-KILG/KMIV. CB IN A FEW
TAFS. CLOSE CALL LLWS KMIV/KACY BUT NON ATTM SINCE 18Z NCEP MODEL
FCSTS DIFFER CONSIDERABLY ON WIND FIELDS NEAR 2000 FT. NE SFC WIND
5-15 KTS EXCEPT VARIABLE KMIV/KACY TRENDING NORTH LATE.

THURSDAY...MORNING IFR OR LIFR IN LEFTOVER DRIZZLE/ST/FOG...
IMPROVING MIDDAY PROBABLY TO VFR CIGS BUT MAY REMAIN MVFR CIGS IN
KRDG/KABE/KTTN AREA ALL DAY IF SFC WIND REMAINS NORTH.

CURRENT WIND FCST IS LIGHT NE WIND BECOMING VARIABLE OR WESTERLY
IN THE AFTN W A LOW PROB W G25 KTS KPNE SOUTHWARD NEAR 20Z.
DEPENDS HOW MUCH IT HEATS UP.

USED 18Z NAM TSECS FOR PRIMARY TIMING GUIDANCE. THESE COOL FRONTS
IN THE WAKE OF THE DEPARTING SFC LOWS S OF LI CAN BE A PBLM WITH
LIGHT N WIND FIELD HAVING CONSIDERABLE STRATUS ALL DAY...ESP COOL
SEASON.

OUTLOOK...
WEAK HIGH PRESSURE WILL YIELD VFR CONDITIONS THURSDAY NIGHT THROUGH
FRIDAY. AN APPROACHING LOW PRESSURE SYSTEM AND COLD FRONT WILL BRING
RAIN TO THE REGION FROM FRIDAY NIGHT INTO SATURDAY, WITH THE COLD
FRONT TRACKING THROUGH SATURDAY AFTERNOON. EXPECT LOWERED
VISIBILITIES AND CEILINGS WITH PRECIPITATION FROM FRIDAY NIGHT
THROUGH SATURDAY, WITH SHIFTING GUSTY WINDS AS THE COLD FRONT MOVES
THROUGH SATURDAY AFTERNOON. GOING INTO SUNDAY, VFR CONDITIONS ARE
ANTICIPATED, BUT ANOTHER DISTURBANCE MAY BRING LOWERED CEILINGS AND
VISIBILITIES FOR A TIME FROM SUNDAY NIGHT INTO MONDAY. CONFIDENCE ON
THE DETAILS AND TIMING OF THIS SYSTEM IS LOWER AT THIS TIME.

&&

.MARINE...
SCA CONTINUES EXCEPT DROPPED LOWER DE BAY.

AS THE LOW DEVELOPS OVER THE WATERS TONIGHT, THERE LIKELY WILL BE
AREAS WHERE WINDS WILL DIMINISH OVERNIGHT, BUT WE CAN'T SAY
EXACTLY WHERE. AS THE LOW DEPARTS EAST AND DEEPENS, WINDS WILL
COME AROUND TO WEST AND PICK UP WHERE THEY HAD LIGHTENED.

WINDS AND SEAS ARE EXPECTED TO BE BELOW SCA CRITERIA THURSDAY NIGHT
THROUGH FRIDAY WITH WEAK HIGH PRESSURE OVER THE REGION. FROM FRIDAY
NIGHT THROUGH SATURDAY, WINDS AND SEAS ARE FORECAST TO INCREASE WITH
AN APPROACHING LOW PRESSURE SYSTEM AND COLD FRONT, AND MARINE
HEADLINES ARE PROBABLE. HEADLINES MAY ALSO BE NEEDED FOR A TIME
SUNDAY, WITH A SECONDARY FRONT OR DISTURBANCE POSSIBLY AFFECTING THE
REGION. HIGH PRESSURE THEN BEGINS TO SPREAD INTO THE REGION MONDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING UNTIL 6 AM EST THURSDAY FOR PAZ054-055.
NJ...WINTER WEATHER ADVISORY UNTIL 6 AM EST THURSDAY FOR NJZ001.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EST THURSDAY FOR ANZ450>455.

&&

SYNOPSIS...DRAG/KLINE
NEAR TERM...DRAG
SHORT TERM...DELISI/DRAG
LONG TERM...KLINE
AVIATION...DRAG/KLINE
MARINE...DRAG/KLINE
Hazardous weather outlook, Feb 29, 7:26 PM EST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
726 PM EST WED FEB 29 2012

NJZ001-011200-
SUSSEX-
726 PM EST WED FEB 29 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ054-055-011200-
CARBON-MONROE-
726 PM EST WED FEB 29 2012

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007-008-PAZ062-011200-
WARREN-MORRIS-NORTHAMPTON-
726 PM EST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

OVER THE HIGHEST ELEVATIONS, THERE MAY BE SOME SPOTTY LIGHT
FREEZING RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ009-010-012>015-017>020-025>027-PAZ060-061-067>071-011200-
HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-
MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
726 PM EST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

A PERIOD OF HEAVY RAIN LATE THIS EVENING MAY CAUSE A BRIEF PERIOD
OF POOR DRAINAGE STREET FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ016-021>024-011200-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-
726 PM EST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.

.DAY ONE...TONIGHT.

A PERIOD OF HEAVY RAIN LATE THIS EVENING MAY CAUSE A BRIEF PERIOD
OF POOR DRAINAGE STREET FLOODING. AREAS OF DENSE FOG IN SOUTHERN
NEW JERSEY MAY BECOME MORE WIDESPREAD AFTER MIDNIGHT FROM DELAWARE
AND EASTERN MARYLAND ACROSS SOUTHERN NEW JERSEY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-011200-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
726 PM EST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

EASTERLY WINDS MAY BRIEFLY GUST TO NEAR 35 KNOTS THIS EVENING BUT
FOR THE MOST PART WIND GUSTS WILL REMAIN NEAR OR JUST BELOW 30
KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-451>455-470-011200-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
726 PM EST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

FOG MAY BECOME A MARINE HAZARD LATE TONIGHT WITH A SMALL CHANCE OF
LESS THAN ONE QUARTER MILE VISIBILITY...ESPECIALLY FAR SOUTHERN
NEW JERSEY TO THE DELAWARE WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 29, 6:44 PM EST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
644 PM EST WED FEB 29 2012

DEZ001-002-MDZ008-012-015-NJZ016-PAZ060-067-068-070-010045-
BERKS PA-CECIL MD-CHESTER PA-DELAWARE PA-KENT DE-KENT MD-
MONTGOMERY PA-NEW CASTLE DE-QUEEN ANNE'S MD-SALEM NJ-
644 PM EST WED FEB 29 2012

AN AREA OF HEAVY RAIN, MOVING IN FROM THE WEST, WILL CROSS THE REGION
THIS EVENING. THIS WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS. ALL TRAVELERS SHOULD REMAIN
ALERT FOR DETERIORATING WEATHER CONDITIONS. IF ENCOUNTERED, SLOW DOWN
AND LEAVE PLENTY OF ROOM BETWEEN YOUR VEHICLE AND THE ONE IN FRONT
OF YOU. AND REMEMBER, IF YOU COME UPON A FLOODED ROADWAY --- TURN
AROUND, DON'T DROWN.

LAT...LON 3974 7610 3979 7605 4011 7595 4014 7589
      4034 7618 4035 7537 3938 7543 3950 7556
      3948 7558 3932 7543 3912 7542 3910 7574
      3914 7577 3910 7584 3908 7622 3928 7622
      3942 7601 3952 7599 3954 7607 3972 7623

RPW
Special weather statement, Feb 29, 7:45 PM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
745 PM EST WED FEB 29 2012

DEZ001>004-MDZ008-012-015-019-020-NJZ016>019-021>024-027-PAZ060-
067>071-010245-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CAROLINE MD-CECIL MD-CHESTER PA-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-GLOUCESTER NJ-INLAND SUSSEX DE-KENT DE-KENT MD-
MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-
PHILADELPHIA PA-QUEEN ANNE'S MD-SALEM NJ-SOUTHEASTERN BURLINGTON NJ-
TALBOT MD-
745 PM EST WED FEB 29 2012

...HEAVY RAIN THIS EVENING...

AN AREA OF HEAVY RAIN WILL MOVE FROM WEST TO EAST ACROSS THE REGION
THIS EVENING. SOME ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE. THE
RAIN WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS. ALL TRAVELERS SHOULD REMAIN ALERT FOR
DETERIORATING WEATHER CONDITIONS. IF ENCOUNTERED, SLOW DOWN AND
LEAVE PLENTY OF ROOM BETWEEN YOUR VEHICLE AND THE ONE IN FRONT OF
YOU. AND REMEMBER, IF YOU COME UPON A FLOODED ROADWAY --- TURN
AROUND, DON'T DROWN.

LAT...LON 3853 7571 3870 7584 3857 7603 3867 7620
      3921 7626 3952 7599 3972 7623 4014 7589
      4047 7638 4048 7508 3976 7439 3892 7491
      3892 7497 3916 7490 3918 7515 3949 7557
      3948 7558 3892 7530 3880 7508 3845 7504

RPW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Carbon

When
March 1, 12:00 AM EST to 5:00 AM EST
Where
Carbon forecast zone
Reported by
Trained Spotter
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
March 1, 12:00 AM EST to 5:00 AM EST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367800, 367801.